Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Sci (Lond). 2005 Jul;109(1):83-95.

Methylglyoxal administration induces diabetes-like microvascular changes and perturbs the healing process of cutaneous wounds.

Author information

1
Centre for Genetic Engineering and Biotechnology, Ave 31 e/ 158 & 190 Playa 10600, Havana, Cuba. Jorge.Berlanga@cigb.edu.cu

Abstract

Increased formation of MG (methylglyoxal) and related protein glycation in diabetes has been linked to the development of diabetic vascular complications. Diabetes is also associated with impaired wound healing. In the present study, we investigated if prolonged exposure of rats to MG (50-75 mg/kg of body weight) induced impairment of wound healing and diabetes-like vascular damage. MG treatment arrested growth, increased serum creatinine, induced hypercholesterolaemia (all P < 0.05) and impaired vasodilation (P < 0.01) compared with saline controls. Degenerative changes in cutaneous microvessels with loss of endothelial cells, basement membrane thickening and luminal occlusion were also detected. Acute granulation appeared immature (P < 0.01) and was associated with an impaired infiltration of regenerative cells with reduced proliferative rates (P < 0.01). Immunohistochemical staining indicated the presence of AGEs (advanced glycation end-products) in vascular structures, cutaneous tissue and peripheral nerve fibres. Expression of RAGE (receptor for AGEs) appeared to be increased in the cutaneous vasculature. There were also pro-inflammatory and profibrotic responses, including increased IL-1beta (interleukin-1beta) expression in intact epidermis, TNF-alpha (tumour necrosis factor-alpha) in regions of angiogenesis, CTGF (connective tissue growth factor) in medial layers of arteries, and TGF-beta (transforming growth factor-beta) in glomerular tufts, tubular epithelial cells and interstitial endothelial cells. We conclude that exposure to increased MG in vivo is associated with the onset of microvascular damage and other diabetes-like complications within a normoglycaemic context.

PMID:
15755259
DOI:
10.1042/CS20050026
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center